Towards the Algorithmic Treatment of 3D Strong Discontinuities

Mergheim J, Kuhl E, Steinmann P (2007)

Publication Type: Journal article

Publication year: 2007


Publisher: John Wiley & Sons, Ltd

Book Volume: 23

Pages Range: 97-108

DOI: 10.1002/cnm.885


A geometrically non-linear finite element framework for the modelling of propagating discontinuities in three-dimensional continua is presented. By doubling the degrees of freedom in the discontinuous elements, the algorithm allows for arbitrary discontinuities which are not restricted to inter-element boundaries. The deformation field is interpolated independently on both sides of the discontinuity. In contrast to the X-FEM, the suggested approach thus relies exclusively on displacement degrees of freedom. On the discontinuity surface, the jump in the deformation is related to the cohesive tractions to account for smooth crack opening. Computational difficulties characteristic of three-dimensional crack propagation are addressed. The performance of the method is elaborated by means of a homogeneous three-dimensional tension problem and by means of the classical peel test. Copyright © 2006 John Wiley & Sons, Ltd.

Authors with CRIS profile

Involved external institutions

How to cite


Mergheim, J., Kuhl, E., & Steinmann, P. (2007). Towards the Algorithmic Treatment of 3D Strong Discontinuities. Communications in Numerical Methods in Engineering, 23, 97-108.


Mergheim, Julia, Ellen Kuhl, and Paul Steinmann. "Towards the Algorithmic Treatment of 3D Strong Discontinuities." Communications in Numerical Methods in Engineering 23 (2007): 97-108.

BibTeX: Download